Skip to main content

Seizures

Read Disclaimer

Scenario: You are bleeped by one of the staff nurses to review a patient on the orthopaedic ward who is “jerking in her bed” She tells you the patient is a 74 year old female who is 2 days post knee replacement. She is a known epileptic who takes sodium valproate daily but has not taken any for the past 2 days because she has been feeling nauseous from the opioids she has been taking post-operatively and can’t keep anything down.

Arrive at the scene... What do you do to manage the deteriorating patient?

Time = First 5 Minutes:
  • Ensure you have help. It is difficult to protect the patient from injury & perform an ABCDE assessment & get all the required treatments. Pull the buzzer & strongly consider asking someone to put a medical emergency call out. You will need to delegate a lot of tasks hence even the most senior person will put an emergency call out. 
  • Is the patient still seizing? Start a timer.
  • Remove any items around the patient that may cause them harm
  • Start your ABCDE
  • Meanwhile if someone else is available, ask that they: 
    • Obtain IV access & take bloods
    • Blood glucose
    • Get your local protocol for benzodiazepines (usually IV lorazepam or PR diazepam or buccal midazolam)
    • Obtain the notes & drug chart for the patient & start documenting
Airway
  • Is the patient’s airway occluded?
  • Signs of airway occlusion:
    • Paradoxical chest and abdominal movements (see-saw movement)
    • Patient looking blue/cyanosed (late sign) 
    • Depressed consciousness
  • If occluded perform airway manoeuvres (head tilt, chin lift and applying adjuncts) & put an emergency call out
  • Apply 15L of oxygen via non-rebreathe mask regardless of airway occlusion
Breathing: Look for general signs of respiratory distress & manage this accordingly

Circulation: Assess their capillary refill time, blood pressure, pulse rate. Manage hypotension accordingly and consider sepsis as a precipitant of seizures.

Actions
  • Obtain IV access & bloods: VBG, FBC, U&E, Bone Profile, Magnesium, LFTs, Clotting, Group & Save. Consider toxicology (e.g. alcohol), anticonvulsant levels, blood cultures
  • ABG
  • Blood glucose (manage hypoglycaemia accordingly)
Disability: Measure their alertness on AVPU (or GCS if you're competent at this) & manage accordingly
  • Check their pupils
  • Review their notes & drug chart for potential causes of seizures (are they known to have seizures? How long do they last?)
  • Ensure their glucose has been checked
  • By now if they are still seizing they may need therapy to terminate the seizure
Terminating the seizure
Sometimes seizures may terminate by themselves. However, usually by the time you've arrived, performed your ABCDE & obtained the benzodiazepine usually sufficient time has elapsed that you should terminate the seizure. As always rely on local protocols to identify when to terminate seizures. Usually these include any features to suggest status epilepticus:
  • Seizures that last longer than their usual duration in known epileptics
  • More than 1 seizure without recovery in between
  • Seizures lasting more than 5 minutes (but often people will start considering benzodiazepines from 2 minutes on particularly in not known epileptics)
The ideal is Lorazepam via IV access but diazepam can be given PR if IV access hasn't yet been achieved. The longer half life of lorazepam prevents rebound seizures however some benzodiazepine is better than nothing when necessary (and can be used as a holding measure to obtain IV access)
  • IV Access: Lorazepam 4mg IV
  • No IV access: Diazepam 10mg PR. Midazolam is an alternative.
In the meantime repeat your ABCDE not forgetting Exposure

Time = 5-20 minutes

Repeat ABCDE as above

Exposure
  • Any features to suggest infection? Rash or features of meningitis?
  • Injuries suggestive of intracranial haemorrhage? Cushing's reflex to suggest raised intracranial pressure?
  • Review the notes & treatment escalation plans/ceiling of care 
If seizures persist consider a further dose of Lorazepam as above. By now seniors should be present and supporting. Following the second dose the priority is
  • Considering a loading dose of a non-benzodiazepine to maintain seizure control (see below)
  • Obtaining a further IV line
  • Identifying & treating the underlying aetiology 
    • Non-concordance with medication
    • Ischaemic stroke, brain haemorrhage (cerebral, traumatic, subdural haematoma etc.)
    • Cerebral infection (meningitis, encephalitis, abscess)
    • Hypoglycaemia or electrolytes (sodium, calcium, magnesium)
    • Drugs & toxins (iatrogenic: theophyllines, azathioprine / recreational: alcohol, benzodiazepine, cocaine)
  • Have a low threshold to consider alcohol & therefore give thiamine (Pabrinex) and manage for alcohol withdrawal
Time = 20 minutes +

You will be supported by seniors at this point. If the seizure has terminated you may be asked to:
  • Document
  • Call & update the next of kin
  • Perform a secondary survey
Secondary Survey
  • Perform a full clinical assessment with history (bearing in mind they are post ictal)
    • Focus on precipitant or whether this represents an undetermined brain dysfunction
    • Before, during, after, triggers
    • PMH, any recent medication changes (last 3 months) and family history
  • Full examination including a full neurological examination
  • Review of medications
  • Strongly consider chest x-ray, further bloods, ECG & further x-rays of any injuries
  • Consider a CT brain and lumbar puncture

If the seizure is ongoing 
  • Discuss with seniors regarding further doses of lorazepam
  • However usually phenytoin, valproate or levetiracetam (a.k.a keppra)
  • The choice is up to seniors but classically 
    • If someone is known to take a certain medication if we know they have low levels or aren't taking it we might use the same medication (as it is known to work)
    • If we think they are using it or have levels to support this, we will use an alternative
  • Phenytoin: check BNF (suggests 20mg/kg up to 2g). Avoid in cocaine & theophyllines
  • Sodium Valproate: check UpToDate (suggests 30mg/kg at 10mg/kg/minute rate). Avoid in hepatic dysfunction
  • Levetiracetam: check UpToDate (suggests 1000-3000mg IV or 60mg/kg up to 4500mg over 15 minutes). It is quite a safe drug. 
The patient will likely need intubation, transfer to ITU & may need EEG monitoring.

References & Further Reading
Written by Dr Amelia Milton FY1
Edits by Dr Akash Doshi CT2

Comments